Minnesota, 2002

Hail in Minnesota, August 20, 2002

August 20, 2002 · NWS MPX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 2:25 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 20, 2:25 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT TUE AUG 20 2002

FIRST CONCERN FOR TONIGHT WILL BE SVR WX POTENTIAL FOR THIS
EVENING...THEN HEAVY RAIN TONIGHT.  MAIN WARM FRONT STILL LOOPS SEWD
FROM WYOMING LOW INTO SRN MO...BUT LATEST COUPLE OF SFC MAPS SUGGEST
NEW WARM FRONT IS DEVELOPING ACRS FAR SRN SD INTO NW IOWA. ELEVATED
STORMS ATTM FROM NERN SD INTO SWRN MN...MOST REPORTS WILL BE HAIL.
HOWEVER WITH THE DEVELOPING FRONT MOVING INTO SW MN...AGREE WITH
LATEST SWODY1 ABOUT THE TORNADO POSSIBILITY AND THE UPGRADE TO MDT
RISK. NEW WARM FRONT IS IN GOOD ACCORDANCE WITH 12Z MODELS...THO ETA
AND AVN DISAGREE ABOUT HOW FAR NORTH THE FRONT WILL GO. LATEST RUC
BRINGS IT TO A VVV/MSP LINE BY 06Z. ITS EVENTUAL POSITION WILL
CERTAINLY DEPEND ON WHERE MCS SETS UP...HOLDING THE WARM FRONT FROM
ANY PHANTOM LEAPS NORTHWARD. LOW LEVEL JET WILL STRENGTHEN AND
GRADUALLY SHIFT EWD OVERNIGHT. BEST INFLOW NEAR FRONT WILL EXTEND
FROM WC MN TO MSP. WITH LOW FLASH FLOOD GUIDANCE IN A NUMBER OF
COUNTIES...FLOOD WATCH IS MERITED TONIGHT. BEST INFLOW DOES NOT
REACH THE EAU CLAIRE AREA UNTIL LATE WEDNESDAY MORNING...AND BY THEN
THE MCS MAY BE DIMINISHING...NOT TO MENTION MODIFYING THE FRONTAL
PLACEMENT. WL THEREFORE HOLD OFF EXTENDING THE FLOOD WATCH INTO EAU
CLAIRE.

ONCE SYSTEM GOES BY...FRONT LAYS DOWN IN A SW/NE FASHION AND EXITS
OUR SERNMOST COUNTIES TMRW AFTERNOON/EVENING. CNDN HIGH COMES ON
DOWN WED NIGHT AND THURSDAY...BUT THEN THE WRN END OF FRONT COMES
BACK A LITTLE...WITH ANOTHER LOW PROGGED TO TREK ACROSS NRN IOWA. WL
PUSH POPS BACK TO THU NITE AND FRIDAY OVER SRN HALF OF FORECAST
AREA. AFTER THAT GOES BY...WRN RIDGE BUILDS UP AND TROF DVLPS DOWN
INTO THE GREAT LAKES REGION. COLD AIR ALOFT COULD PROMPT A FEW
SHOWERS OR EVEN SOME THUNDER ON SATURDAY IN WESTERN WISCONSIN.
OTHERWISE DRY AND QUIET FOR REMAINDER OF FORECAST.

.MSP...FLOOD WATCH TONIGHT FOR ALL OF CWA EXCEPT RPD/EAU AND FRM/AEL
KRAUSE

In the hours before

Special weather statement, Aug 20, 11:05 AM CST, 3 hours 45 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-202300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT TUE AUG 20 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WITH THE POTENTIAL
FOR HEAVY RAINS LATER TONIGHT INTO WEDNESDAY MORNING...

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTHERN MINNESOTA AS WELL AS
WEST CENTRAL WISCONSIN TONIGHT. SOME CITIES INCLUDED IN THE SLIGHT
RISK AREA ARE ALEXANDRIA...ST CLOUD...CAMBRIDGE...
MONTEVIDEO...HUTCHINSON...THE TWIN CITIES... REDWOOD
FALLS...FAIRMONT...MANKATO...ALBERT LEA...RED WING
...ELLSWORTH...MENOMONIE...LADYSMITH AND EAU CLAIRE.

A STRENGTHENING LOW PRESSURE SYSTEM OVER WYOMING...WILL MOVE INTO
THE NORTHERN PLAINS BY WEDNESDAY MORNING.  THIS WEATHER SYSTEM WILL
HELP DRAWN MORE MOIST AND UNSTABLE AIR INTO THE CENTRAL AND NORTHERN
PLAINS LATER TODAY AND TONIGHT.

THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS ARE LARGE
HAIL AND DAMAGING WINDS.

HOWEVER...THIS SITUATION MAY EVOLVE INTO A HEAVY RAIN PRODUCING
EVENT DURING THE OVERNIGHT HOURS WITH SEVERAL INCHES OF RAIN
POSSIBLE IN SOME LOCATIONS.  AT THIS TIME THE PRIMARY THREAT OF
EXCESSIVE RAINFALL IS MOST LIKELY IN CENTRAL AND PARTS OF SOUTHERN
MINNESOTA.

SPOTTERS AND THE PUBLIC ALIKE SHOULD KEEP UP ON THE LATEST
STATEMENTS...WATCHES OR WARNINGS TONIGHT.

JVM

The radar

The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yellow Medicine

When
August 20, 2:50 PM CST
Where
Yellow Medicine County, 5 mi N of Burr
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.817, -96.367

Hail, Lac Qui Parle

When
August 20, 2:50 PM CST
Where
Lac Qui Parle County, 14 mi S of Marietta
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
44.817, -96.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314043, 5314044.